MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1145
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly of the second penumbra coil 400 (pc400) had minor bends in multiple locations.The embolization coil was intact with the pusher assembly and had offset coil windings.Conclusions: evaluation of the returned devices revealed both pc400s could be advanced through their introducer sheaths and a demonstration microcatheter without issue once dried blood was flushed out of the introducer sheaths.The root cause of the inability to advance the pc400s during the procedure could not be determined.Further evaluation revealed the second pc400¿s embolization coil had offset coil windings.This type of damage typically occurs due to forceful advancement of the pc400 against resistance.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a splenic aneurysm using penumbra coil 400s (pc400s).During the procedure, the physician successfully deployed and detached the initial coils in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance two pc400s through the lantern, the pc400s would not advance out of their introducer sheaths and into the microcatheter.After many failed attempts, the pc400s were removed.The procedure was completed using additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6406250
Report Number3005168196-2017-00364
Device Sequence Number19032156
Product Code HCG
UDI-Device Identifier00814548011004
UDI-Public00814548011004
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2022
Device Catalogue Number4004C1145
Device Lot NumberF60404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2017
Initial Report FDA Received Date03/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR